Several years ago I was completing patient teaching with a gentleman who was two weeks post-op, but still experiencing mild chest pain status post a CABG X 3. It seems he had a great fear of going into cardiac arrest after his myocardial infarction and surgery. His cardiologist had decided that his pain was most likely due to anxiety since all of his tests were WNL and the grafts had taken beautifully. The doctor prescribed NTG paste 1/4 inch q 6 hrs and Valium 2mg @hs for rest.
Upon discharge, I carefully reviewed his care plan and explained the correct application procedure for the medication and simple instructions for taking the valium at bedtime for rest. I then scheduled his appointment one week later for a check-up but told him to call or come back sooner if he had any problems or questions.
Two days later I received a call from the gentleman inquiring what kind of tape he should use on his skin. A bit puzzled, but quite busy at the time, I told him to use paper tape and thought no more about it until he returned after one week for his checkup. ALL the Nitrol patches he had carefully applied every 6 hours for one week were carefully taped across his chest and upper arms with paper tape.
In my haste to complete his teaching and discharge him, I had neglected to tell him to take the old patch off when he put a new patch on.
Before I could explain the proper procedure for applying the Nitrol paste, he grinned and told me he rested so well at night knowing he was covered in "heart medicine", that he did not need the sedative and he had not experienced any chest pain during the past week.
I just smiled at him and felt grateful that this oversight on my part had proved to be a comfort measure for him that had, quite accidentely, relieved his anxiety regarding going into cardiac arrest. I then taught him the correct method for administering the paste and updated his care plan. A detail I had overlooked when I was doing his cardiac discharge teaching.
I called his Discharge Care Plan----CARDIAC REST! >>>>>>>>>>>>>>>>>>>>>>Cher D.